Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 27, NWS Fort Worth, TX

April 22, 2020Lamar County, Texas

NWS Fort Worth, TX issued this tornado warning at Apr 22, 2020, 6:42 PM CDT for Lamar County, Texas. It was in force for 34 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2020, 6:42 PM CDT (23:42 UTC)
Expired
Apr 22, 2020, 7:16 PM CDT
In force
34 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Lamar County, TX

The radar

The Western Arkansas radar (KSRX), 189 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 6:50 PM CDTTORNADO9 N Paris, TXHAM REPORTS A TORNADO ON THE GROUND NEAR CAMP MAXEY AND THE INTERSECTION OF 271 & 2648.
Apr 22, 6:51 PM CDTTORNADO11 Nnw Sun Valley, TXNWS SURVEY TEAM FOUND DAMAGE ASSOCIATED WITH AN EF-2 TORNADO WITH ESTIMATED PEAK WINDS OF 115 MPH. THIS TORNADO STARTED JUST TO THE EAST-NORTHEAST OF THE POWDERLY/CAMP MAXEY AREA. NUMEROUS TREES WERE DAMAGED/SNAPPED, AND A FEW HOMES SUFFERED MINOR ROOF DAMAGE.
Apr 22, 7:01 PM CDTTSTM WND DMG13 N Blossom, TXTREES AND POWER LINES DOWN ALONG WITH OTHER DEBRIS.
Apr 22, 7:10 PM CDTTSTM WND DMG12 N Sun Valley, TXMULTIPLE HOMES WITH ROOF DAMAGE AND NUMEROUS TREES DOWN. POSSIBLE TORNADO.
Apr 22, 7:16 PM CDTTSTM WND DMG7 S Ord, TXREPORT FROM MPING: TREES UPROOTED OR SNAPPED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 2:33 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

856 
WFUS54 KFWD 222342
TORFWD
TXC277-230045-
/O.NEW.KFWD.TO.W.0027.200422T2342Z-200423T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
642 PM CDT Wed Apr 22 2020

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Northeastern Lamar County in north central Texas...

* Until 745 PM CDT.
    
* At 642 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles southwest of Goodland, or 13 miles northwest
  of Paris, moving east at 30 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will approach the communities of Arthur 
  City...Belk...Garretts Bluff...Forest Chapel...Powderly... Midcity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3388 9554 3389 9551 3388 9551 3389 9546
      3387 9546 3387 9534 3389 9532 3388 9531
      3372 9531 3379 9566 3388 9571 3391 9566
      3391 9564 3393 9560 3393 9556
TIME...MOT...LOC 2342Z 274DEG 25KT 3384 9565 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

Bain
2 follow-up statements
227 
WWUS54 KFWD 222357
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
657 PM CDT Wed Apr 22 2020

TXC277-230045-
/O.CON.KFWD.TO.W.0027.000000T0000Z-200423T0045Z/
Lamar TX-
657 PM CDT Wed Apr 22 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHEASTERN LAMAR COUNTY...
    
At 655 PM CDT, a confirmed tornado was located near Camp Maxey and 
Powderly or 12 miles south of Hugo, moving east at 30 mph.

HAZARD...Damaging tornado and two inch hail.

SOURCE...Weather spotters confirmed tornado a tornado near Powderly 
        near Highway 271 and Farm to Market Road 2648.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm move near the Powderly...Camp Maxey and 
Novice communities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter now!  Get to an interior room on the lowest floor
of a sturdy building and avoid windows.

&&

LAT...LON 3388 9554 3389 9551 3388 9551 3389 9546
      3387 9546 3387 9534 3389 9532 3388 9531
      3374 9531 3379 9563 3388 9567 3391 9566
      3391 9564 3393 9560 3393 9556
TIME...MOT...LOC 2355Z 273DEG 28KT 3384 9546 

TORNADO...OBSERVED
HAIL...2.00IN

$$

Bain
420 
WWUS54 KFWD 230016
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
716 PM CDT Wed Apr 22 2020

TXC277-230026-
/O.CAN.KFWD.TO.W.0027.000000T0000Z-200423T0045Z/
Lamar TX-
716 PM CDT Wed Apr 22 2020

...THE TORNADO WARNING FOR NORTHEASTERN LAMAR COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for North Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Fort Worth.

Remember, a Severe Thunderstorm Warning still remains in effect for
Lamar County until 745 PM CDT.

LAT...LON 3388 9554 3389 9551 3388 9551 3389 9546
      3387 9546 3387 9534 3389 9532 3388 9531
      3374 9531 3379 9563 3388 9567 3391 9566
      3391 9564 3393 9560 3393 9556
TIME...MOT...LOC 0015Z 274DEG 25KT 3383 9528 

$$

Bain

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Apr 22, 6:07 PM CDT, 35 minutes earlier.

Area forecast discussion, Apr 22, 6:07 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
607 PM CDT Wed Apr 22 2020

.SHORT TERM... /NEW/
/Through This Evening/

The dryline is currently moving just east of the I-35 corridor.
Storms south of the Red River have had a difficult time developing
due to some mid level dry air and a lingering cap of warm air. We
have removed the counties west of the I-35 corridor from Tornado
Watch 134. We will leave the Watch in place for the remainder of
the counties for now, but developing storms may continue to have
difficulty overcoming the cap.

79

&&

.LONG TERM... /Issued 217 PM CDT Wed Apr 22 2020/
/Friday onward/

After a quiet Thursday, rain and thunderstorm chances will return
on Friday. These rain chances will come as a cold front moves
through the region. Right now, the severe potential looks low in
our CWA since the air mass ahead of the front will be fairly dry.
Still, some modest instability and wind shear will exist, so a few
strong thunderstorms are not out of the question. This threat
would mainly be in East Texas.

Following Friday's frontal passage, drier and cooler air will
overspread the region as high pressure moves in. The weekend
looks quite nice with highs forecast to be in the mid to upper 70s
under sunny skies. As an added bonus, dewpoints will remain down
in the 40s.

Heading into early next week, the surface high will move off to
the east, allowing moisture to return northwards. Upper-level
ridging will allow temperatures to warm further next week, with
this ridge also helping to keep the weather forecast mostly dry. A
few weak upper-level shortwaves could propagate along the
periphery of the ridge however, which could bring some lower end
rain chances towards the middle of next week.

Godwin

&&

.AVIATION... /Issued 1251 PM CDT Wed Apr 22 2020/
/18Z TAFs/

Concerns -- TSRA likely near/at Metroplex TAF sites this afternoon
and evening. Crosswind potential during the evening hours.

Metroplex...
IFR CIGs have struggled to lift, but should improve to MVFR
shortly. TSRA are likely to develop within or just west of the D10
TRACON area in a few hours. While it is difficult to time the
exact ETA of convection at individual terminals, confidence is
high enough to prevail VCTS at all sites roughly 20Z-00Z, along
with TEMPO TSRA. TSRA will have tops FL350-450 as they develop and
continue eastward overnight. Expect significant impacts to the
Cedar Creek and Bonham arrival gates after 21Z, continuing til at
least 03Z. Later this evening, winds will veer out of the west at
around 15 KT, which will produce substantial crosswinds on any
north-south runways. These crosswinds should be short-lived
however, as a FROPA is expected around 04Z, allowing winds to
become NW at 10-15 KT.

Waco...
Convective coverage in Central TX this afternoon/evening is a
little less certain. For this reason, opted to carry VCTS, but did
not mention any TEMPO TSRA with this issuance. Amendments may be
necessary if convective coverage turns out to be more widespread
than expected. Expect N flow following FROPA around 06Z.

Godwin

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    59  83  63  83  57 /  30   0   0  10   5
Waco                59  82  61  88  57 /  50   0   0   5   5
Paris               57  78  57  77  54 /  80   0   5  40  20
Denton              57  83  62  81  55 /  20   0   5  10   5
McKinney            58  82  60  81  55 /  40   0   5  20  10
Dallas              60  84  63  84  58 /  30   0   0  10   5
Terrell             58  81  59  83  55 /  50   0   0  20  10
Corsicana           60  82  60  84  56 /  90   0   0  10  10
Temple              59  84  60  88  58 /  60   0   0   0   5
Mineral Wells       56  83  60  81  53 /  10   0   0   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

79/37
Hazardous weather outlook, Apr 22, 6:11 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
611 PM CDT Wed Apr 22 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
611 PM CDT Wed Apr 22 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Severe thunderstorms are possible east of I-35 through the evening.
Large hail, damaging winds and a few tornadoes will be possible,
mainly near the Red River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated thunderstorms are possible Friday and Friday night east of
Interstate 35. Though severe weather appears unlikely, a few storms
with small hail and frequent lightning are possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible east of Interstate 35 through the
evening.

In the hours before

Local storm report, Apr 22, 2:32 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
232 PM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND DMG     12 SE OAKWOOD           31.43N 95.76W
04/22/2020                   LEON               TX   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED;.

&&

MAS
Local storm report, Apr 22, 4:59 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
459 PM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             10 WNW POTTSBORO        33.83N 96.83W
04/22/2020  M0.88 INCH       GRAYSON            TX   TRAINED SPOTTER

            NICKLE SIZE HAIL REPORTED NEAR THOUSAND
            TRAILS CAMPGROUND IN GORDONVILLE.

&&

SB
Local storm report, Apr 22, 5:20 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
520 PM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FUNNEL CLOUD     3 SSW POTTSBORO         33.73N 96.68W
04/22/2020                   GRAYSON            TX   TRAINED SPOTTER

            WALL CLOUD WITH FUNNEL REPORTED NEAR TX-289
            AND REFUGE ROAD NEAR POTTSBORO.

&&

SB
Local storm report, Apr 22, 5:29 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
529 PM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FUNNEL CLOUD     4 N POTTSBORO           33.83N 96.68W
04/22/2020                   GRAYSON            TX   TRAINED SPOTTER

            CORRECTS PREVIOUS FUNNEL CLOUD REPORT FROM 3
            SSW POTTSBORO. WALL CLOUD WITH FUNNEL
            REPORTED NEAR TX-289 AND REFUGE ROAD LOOKING
            NORTH.

&&

SB

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 2:09 AM CDTSpecial Weather StatementFWDLamar36 min
Apr 22, 8:39 AM CDTRiver Flood WarningFWDHunt13 hr
Apr 22, 8:50 AM CDTSpecial Weather StatementFWDMontague40 min
Apr 22, 10:26 AM CDTSpecial Weather StatementFWDFalls34 min
Apr 22, 10:32 AM CDTSevere Thunderstorm WarningFWDBell, Falls, Milam, Robertson58 min
Apr 22, 11:47 AM CDTSevere Thunderstorm WarningFWDAnderson, Freestone26 min
Apr 22, 1:23 PM CDTAreal Flood AdvisoryFWDFreestone, Leon, Limestone, Robertson3 hr
Apr 22, 1:55 PM CDTSevere Thunderstorm WarningFWDAnderson, Freestone, Leon66 min
Apr 22, 2:14 PM CDTTornado WarningFWDAnderson, Leon46 min
Apr 22, 2:59 PM CDTAreal Flood AdvisoryFWDAnderson91 min
Apr 22, 3:43 PM CDTSevere Thunderstorm WarningFWDLeon34 min
Apr 22, 4:20 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson55 min
Apr 22, 4:37 PM CDTAreal Flood AdvisoryFWDAnderson38 min
Apr 22, 5:05 PM CDTTornado WarningFWDGrayson22 min
Apr 22, 5:56 PM CDTTornado WarningFWDFannin, Lamar49 min
Apr 22, 6:39 PM CDTSevere Thunderstorm WarningFWDLamar66 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.